Statistics from Altmetric.com
The antiphospholipid syndrome (APS) is an acquired thrombotic disorder characterised by recurrent venous or artery thromboses or recurrent miscarriages, or both, associated with the presence of antibodies directed against negatively charged phospholipids—that is, lupus anticoagulant (LA), or anticardiolipin antibodies (aCL), or phospholipid binding proteins, or all three.1 It mainly occurs within systemic lupus erythematosus or as a primary disorder.1 Nearly all organs or tissues may be involved by thrombosis, but to date endocrine manifestations of the APS are mainly restricted to acute or chronic adrenal insufficiency resulting from adrenal haemorrhagic infarctions.2 We describe the case of a patient with primary APS who developed hypopituitarism assumed to result from hypothalamic dysfunction.
A 48 year old woman was referred in 1996 for asthenia and a weight gain of 8 kg during the last six months. Her past medical history included two normal pregnancies in 1966 and 1970 and the chance discovery of LA in 1976, which remained present on subsequent determinations. She had experienced four fetal losses after 14–22 weeks of gestation between 1977 and 1980 and multiple thrombotic events affecting deep veins of both legs, left eye, right iliac, and coronary arteries. At that time, she had no classic vascular risk factors besides heavy smoking. Arterial angiograms showed arterial thrombosis in the absence of overt atheroma. Since the occurrence of myocardial infarction in 1984, she had been treated with long term oral anticoagulation; however deep vein thromboses recurred in two occasions despite low intensity fluindione therapy (international normalised ratio (INR) <3). Thereafter, the INR was maintained over 3. Menopause occurred in 1987 at the age of 40. She complained at this time of hot flushes.
On admission, she was afebrile. Physical examination was unremarkable except for reduced arterial pulses on right leg. Blood pressure was 120/80 mm Hg and pulse 65. She was taking fluindione, isosorbide dinitrate, diltiazem and fenofibrate started three years earlier for moderate type IIb dyslipidaemia. She had a blood haemoglobin of 12.3 g/dl and a platelet count of 200 × 109/l. Erythrocyte sedimentation rate, white blood count, differential, haptoglobin, C reactive protein, alanine transaminase, aspartate transaminase, alkaline phosphatase, albumin, globulins, and urine analysis were normal. Total serum cholesterol and triglycerides concentrations were 5.33 and 3.46 mmol/l, respectively. The presence of LA was confirmed, associated with high titre IgG aCL on ELISA. The following tests were normal or negative: antithrombin III, protein C, protein S, activated protein C resistance, antinuclear, anti-dsDNA and anti-ENA antibodies, and complement levels. Endocrinological examination (table 1) showed hypopituitarism without posterior pituitary dysfunction. Dynamic studies suggested a hypothalamic origin for these deficits. On brain magnetic resonance imaging (MRI), the sellar and juxta-sellar region were normal but there was a small sized lesion of the left thalamus that appeared on low signal intensity on T1 weighted sequences and on high signal intensity on T2 weighted sequences (fig 1). This lesion did not enhance after intravenous gadolinium administration. Replacement therapy with hydrocortisone and thyroxine resulted in the progressive disappearance of asthenia and overweight.
This patient undoubtedly had primary APS attested by history of multiple and severe thrombotic events associated with longstanding clearcut LA and aCL, in the absence of clinical and biological features of systemic lupus erythematosus. She had menopause at 40 and subsequently developed features of hypopituitarism. This diagnosis was confirmed by hormonal evaluation showing low basal plasma levels of free T4, TSH, ACTH, LH, FSH, and GH with low 24 hour urine cortisol excretion. A clear cut and protracted response of TSH on TRH test3 and an increase in FSH and LH with Gn-RH stimulation were suggestive of a suprasellar origin. The usual causes of acquired hypopituitarism, such as tumours or systemic granulomatous disorders, were ruled out but the precise mechanism leading to hypopituitarism could not be established. The sole abnormality found on MRI examination was a small sized image in the left thalamus, probably of ischaemic origin, whose relation with hypopituitarism is far from clear. Indeed, APS complicated by bilateral paramedian thalamic infarction was reported in a 16 year old girl who had normal thyroid function tests.4
Endocrinological complications of APS are unusual. They mainly consist in acute rather than chronic adrenal insufficiency secondary to bilateral haemorrhagic infarction.2 Focal necrosis of the pituitary gland has been found at postmortem examination in a young woman who developed a fatal catastrophic APS at 30 weeks gestation.5 Hormonal evaluation and MRI findings were not consistent with this mechanism to explain hypopituitarism in our case.
On a practical basis, two conclusions can be drawn from our case report. Firstly, besides adrenal haemorrhage, hypopituitarism should be considered as a possible cause of hypoadrenalism in the antiphospholipid syndrome. Secondly, LA and aCL should be searched for in the evaluation of patients with hypopituitarism, especially when a history of thrombosis is present.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.